So Many Questions About Phototherapy

The Clinics in Dermatology Journal wrote about the side effects of Phototherapy. Patients may not know that they could have skin damage similar to sun damage, itching, redness or rashes, or even skin cancer. Those are not simple and harmless side effects.

Factors that may increase the risk of complications include:

  • Allergy to sunlight
  • Pregnancy or nursing
  • Medical conditions (such as skin cancer or lupus ) that require you to avoid the sun
  • History of skin cancer
  • Liver disease (phototherapy may increase medicine levels in the blood)

(foundhealth.com)

Because I’ll be getting phototherapy treatments three times a week for at least two months, I am concerned about the side-effects. Although I don’t have a Lupus diagnosis, I wonder if Sjogern’s patients should also avoid phototherapy. No one seems to know and that worries me.

After I’m out in the sun, I usually get headaches and feel like I’m getting the flu. I feel like this after my phototherapy treatments. When I tried to do these treatments a few months ago, I stopped taking them because I felt like I was having allergic reactions afterwards. The dermatologist insisted that phototherapy couldn’t cause an allergic reaction.

This article about UV-A1 phototherapy showed how it decreased Lupus activity in patients who used full body radiation. Other studies have shown that using phototherapy in early stage (1A) Mycosis Fungoides seems to result in longer times of disease-free time. If the patients were in the patch stage, they got better but relapsed after six months.

Sunlight

Since I’m in the pre-diagnosis stage (having Mycosis Fungoides on less than 10% of my body), it seems that taking these treatments is worth it. I do feel worse after the treatments, but I’ll be praying that I don’t get skin cancer. Why do medicines and treatments cause side-effects? There’s so much give and take in the practice of medicine.

We take so many pills and go to so many treatments. I have so many conditions and too many pills….it all becomes a stew that leaves me in a fog. Sometimes I’m too sleepy and many nights I can’t sleep at all. There’s nothing to do except roll with the punches.

There’s much to learn about treating Cutaneous T-Cell Lymphoma with phototherapy. Because I want to do everything I can to avoid a progressing case of CTCL, I’ll continue these treatments and just deal with the side effects. The later stages of CTCL are horrible and I hope and pray that I never reach them.

@2021, copyright Lisa Ehrman

Disclaimer: I’m not a medical expert. This post contains my experiences and opinions, and is not meant to be taken as medical advice. If you have a medical concern, please consult your personal physician.

4 thoughts on “So Many Questions About Phototherapy”

  1. Those are some scary side effects! I can see why you are concerned. I am hopeful that the treatments work and you don’t end up with any long term negative side effects from them.

Leave a Comment

Your email address will not be published. Required fields are marked *